Florida, 2002

Flash Flood in Florida, June 21, 2002

June 21, 2002 · NWS JAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 21, 8:00 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 8:00 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EDT FRI JUN 21 2002

LOW LEVEL COASTAL TROUGH LIES RIGHT ALONG THE IMMEDIATE COAST THIS
MORNING WITH A MESO LOW SPINNING WEST ACROSS FLAGLER AND PUTNAM
COUNTIES. THE MESO-LOW IS SERVING TO FOCUS THE GREATEST SURFACE
CONVERGENCE AND THE THE MAIN RAINFALL BANDS OVER ST JOHNS...CLAY...
DUVAL...NASSAU AND CAMDEN COUNTIES. I EXPECT HEAVY RAINFALL TO
CONTINUE BETWEEN THE COAST AND THE ST JOHNS RIVER NORTH OF DOWNTOWN
AND ALSO EAST OF I-95 NORTH OF DOWNTOWN. RAINFALL TOTALS IN GENERAL
HAVE BEEN REASONABLE BUT A FEW LOCATIONS...LIKE NEAR ST AUGUSTINE...
HAVE BEEN DUMPED ON WITH UP TO FOUR INCHES OF RAIN. SINCE THE AREA IS
SOMEWHAT SATURATED (HOW LONG HAS IT BEEN SINCE I COULD SAY THAT) AND
IT DOESNT LOOK LIKE THE RAINFALL WILL LET UP THIS MORNING HAVE
ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR DUVAL...NASSAU
AND ST JOHNS COUNTIES. I DONT SEE THE NEED FOR A FLOOD WATCH AT
THIS TIME AND FEEL MOST PROBLEMS WILL BE IN POOR DRAINAGE LOCATIONS.
ALSO THE ADVISORY SERVES TO FURTHER HIGHLIGHT THE POSSIBILITY OF
FLOODING AND I LEFT OPEN THE POSSIBILITY OF WARNINGS SHOULD
SIGNIFICANT FLOODING OCCUR.

WITH THE UPPER LEVEL LOW SPINNING OVER THE FORECAST AREA THE
REMAINDER OF THE DAY SHOULD BE NASTY. FOCUS MAY SHIFT FROM THE
COAST TO INLAND LOCATIONS THIS AFTERNOON...ESPECIALLY IF THE DRY
SLOT ALLOWS SIGNIFICANT DAYTIME HEATING OVER THE SOUTHERN ZONES. STAY
TUNED WEATHER FANS.

MARINE...ST AUGUSTINE RINNING 17-20 KNOTS THIS AM AND WILL KEEP
SMALL CRAFT EXERCISE CAUTION GOING.

.JAX...
.GA...NONE.
.FL...NONE..

SANDRIK

In the hours before

Special weather statement, Jun 21, 9:30 AM EST, 2 hours before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-212000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT FRI JUN 21 2002

...FLOOD WATCH FOR CAMDEN...CLAY...DUVAL...GLYNN...NASSAU AND ST
JOHNS COUNTIES THROUGH 4 PM...

AN UPPER LEVEL LOW PRESSURE OVER THE SOUTHEAST STATES WAS DRAWING
VERY MOIST AIR FROM THE CARIBBEAN SEA AND GULF OF MEXICO ACROSS THE
AREA. A SURFACE TROF AND LOW PRESSURE CENTER WERE DEVELOPING ALONG
THE NORTHEAST FLORIDA COAST AND WERE DRAWING VERY MOIST ATLANTIC
OCEAN AIR ACROSS THE REGION.

THE COMBINATION OF THE TWO AIR MASSES WILL RESULT IN VERY HEAVY
RAINFALL TODAY ALONG THE COAST FROM SAINT SIMONS ISLAND SOUTH TO
MATANZAS INLET AND FROM THE COASTLINE INLAND TO HIGHWAY 301.

STORM SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK
Special weather statement, Jun 21, 11:00 AM EST, 30 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-211900-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT FRI JUN 21 2002

...A FLOOD WARNING IS IN EFFECT FOR DUVAL COUNTY THROUGH 3 PM...

...FLOOD WATCH FOR CAMDEN...CLAY...GLYNN...NASSAU AND ST JOHNS
COUNTIES THROUGH 4 PM...

...A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR CAMDEN...
CLAY...GLYNN...NASSAU AND ST JOHNS COUNTIES THROUGH 6 PM...

AN UPPER LEVEL LOW PRESSURE OVER THE SOUTHEAST STATES WAS DRAWING
VERY MOIST AIR FROM THE CARIBBEAN SEA AND GULF OF MEXICO ACROSS THE
AREA. A SURFACE TROF AND LOW PRESSURE CENTER WERE DEVELOPING ALONG
THE NORTHEAST FLORIDA COAST AND WERE DRAWING VERY MOIST ATLANTIC
OCEAN AIR ACROSS THE REGION.

THE COMBINATION OF THE TWO AIR MASSES WILL RESULT IN VERY HEAVY
RAINFALL TODAY ALONG THE COAST FROM SAINT SIMONS ISLAND SOUTH TO
MATANZAS INLET AND FROM THE COASTLINE INLAND TO HIGHWAY 301.

NUMEROUS REPORTS OF FLOODING OF POOR DRAINAGE AREAS AND ROADWAYS HAVE
BEEN RECEIVED. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH. REMAIN ALERT
FOR POSSIBLE WARNINGS SHOULD SIGNIFICANT FLOODING OCCUR AND PERSONS
IN FLOOD PRONE AREAS SHOULD BE PREPARED TO PROTECT PROPERTY FROM
RISING WATERS.

STORM SPOTTERS ACTIVATION IS REQUESTED IN THE WATCH AND WARNING
AREA AND SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF
FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Duval

When
June 21, 11:30 AM EST to 5:00 PM EST
Where
Duval County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

Numerous street flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300952.